Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Acute liver impairment after sodium valproate overdose
  1. William Stephen Waring,
  2. Andrew C Nixon
  1. The Royal Infirmary of Edinburgh, Scottish Poisons Information Bureau, 51 Little France Crescent, Edinburgh EH16 4SA, UK
  1. William Stephen Waring, s.waring{at}ed.ac.uk

Summary

Liver impairment is a recognised adverse effect of long-term sodium valproate treatment, but there are few reports concerning its occurrence after acute overdose. This report describes a 36-year-old woman who deliberately ingested 32 g of sodium valproate (Epilim). Serum valproate concentration was 4370 μmol/l (630 mg/l) at 4.3 h post-ingestion (therapeutic reference range: 300–600 μmol/l), and the elimination half-life was 14.1 h. Liver biochemistry tests were initially normal but gradually became impaired, and highest alanine aminotransferase (761 U/l) occurred 2.3 days after ingestion. Supportive measures alone were sufficient to allow recovery of liver function. This case indicates that sodium valproate overdose may cause acute hepatocellular injury, even in the absence of pre-existing liver disease.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.